Strategy-proof voting rules on a multidimensional policy space for a continuum of voters with elliptic preferences

H.J.M. Peters, S. Roy, A.J.A. Storcken

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

We consider voting rules on a multidimensional policy space for a continuum of voters with elliptic preferences. Assuming continuity, gamma-strategy-proofness-meaning that coalitions of size smaller or equal to a small number gamma cannot manipulate-and unanimity, we show that such rules are decomposable into one-dimensional rules. Requiring, additionally, anonymity leads to an impossibility result. The paper can be seen as an extension of the model of Border and Jordan (1983) to a continuum of voters. Contrary, however, to their finite case where single voters are atoms, in our model with nonatomic voters even a small amount of strategy-proofness leads to an impossibility.

Original languageEnglish
Pages (from-to)485-496
Number of pages12
JournalSERIEs : Journal of the Spanish Economic Association
Volume2
Issue number4
DOIs
Publication statusPublished - Dec 2011

Keywords

  • Strategy-proof voting
  • Continuum of voters
  • Multidimensional policy space
  • Elliptic preferences
  • CHOICE

Cite this